Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 257, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 25, 2000, 8:15 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 25, 2000, 8:15 PM CDT (01:15 UTC)
- Expired
- Oct 25, 2000, 9:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Edwards County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 8:20 PM CDT | Hail 0.75 | Larned, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 260119 SVRDDC KSC047-145-260215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 815 PM CDT WED OCT 25 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS PAWNEE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 915 PM CDT * AT 815 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF LARNED TO 13 MILES WEST OF GARFIELD...OR ALONG A LINE EXTENDING FROM 4 MILES NORTH OF LARNED TO 12 MILES NORTH OF KINSLEY...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL NORTHERN EDWARDS COUNTY GARFIELD 840 PM CDT ZOOK 855 PM CDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR PAWNEE COUNTY. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! STAY AWAY FROM WINDOWS. LAT...LON 3798 9904 3797 9957 3824 9933 3829 9905 BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 2:55 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Oct 25, 2:55 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT WED OCT 25 2000 ...FORECAST PROBLEMS THIS CYCLE ARE TEMPERATURES AND TIMING/LOCATION OF PRECIPITATION... THE 12Z ANALYSIS PACKAGE SHOWS THE UPPER LEVEL TROF AT H25 FROM WYOMING TO WEST TEXAS WITH A 90KT SOUTH TO NORTH JET STREAK FROM WEST TEXAS NORTH INTO THE DAKOTAS. H5 THERMAL ANALYSIS HAD A COLD TROF FROM THE COLD POOL OVER WYOMING SOUTH ACROSS NEW MEXICO AND INTO OLD MEXICO YET TO ROTATE INTO THE PLAINS. FARTHER WEST THE SHORT WAVE RIDGE AHEAD OF THE UPSTREAM WAVE WAS OVER NEVADA AND WORKING EASTWARD AS THIS SYSTEM PUSHES ON SHORE. A CLASSIC CFA SITUATION IS EVIDENT AT H7 WITH THE CFA RAIN BAND FROM AROUND LBB TO ICT HAVING MOVED EAST OF MY ZONES BY 16Z. H8 THERMAL ANALYSIS AND SURFACE POTENTIAL TEMPERATURE ANALYSIS PLACES THE SURFACE FRONT FROM WESTERN NEBRASKA SOUTH ACROSS FAR WESTERN KANSAS AND WEST TEXAS WITH CLEARING AND FAIRLY DRY AIR TO THE WEST OF IT. AT H8 THE NARROW TONGUE OF 13C TO 14C DEWPOINTS STRETCHED FROM DRT NORTH INTO THE ICT AREA WITH ASSOCIATED HEAVY RAIN OCCURRING ALONG THE CFA RAIN BAND COINCIDENT WITH THIS FEATURE. WATER VAPOR IMAGERY INDICATED A VORTICITY MAX IN THE AXIS OF THE UPPER TROF OVER NORTHEAST NEW MEXICO AT 12Z. FOR THE NEAR TERM EXPECT THE CFA RAIN BAND TO DRIFT SLOWLY EAST INTO EASTERN KANSAS AND OKLAHOMA AS THE UPPER TROF CONTINUES TO WORK EASTWARD. THE VORTICITY MAX MOVING INTO SOUTHWEST KANSAS FROM NORTHEAST NEW MEXICO SHOULD MOVE ACROSS WEST KANSAS THIS EVENING AND IS ALREADY ENHANCING CONVECTION ON THE WEST SIDE OF THE CFA RAIN BAND. THIS IS SEVERAL HOURS AHEAD OF THE MODEL FORECASTS SO THE SHOW MAY WELL BE OVER VERY EARLY INTO THE FIRST PERIOD OF THE FORECAST. WILL KEEP SOME POPS FOR THIS EVENING IN MY EASTERN ZONES AS CONVECTION FIRING IN THE NORTHEAST TEXAS PANHANDLE MOVES NORTH NORTHEAST INTO MY AREA. ALTHOUGH THERE IS A LOT OF WATER ALREADY PRESENT IN THIS AREA BELIEVE THE FLASH FLOOD THREAT WILL BE OVER VERY SOON SO WILL HOLD OFF ON A WATCH AND JUST MENTION LOCALLY HEAVY RAIN POSSIBLE FOR EARLY EVENING. A FLOOD WATCH MAY BE REQUIRED FOR AT LEAST THE MEDICINE LODGE RIVER BUT WILL HOLD OFF MAKING THAT DETERMINATION UNTIL COORDINATION WITH THE RIVER FORECAST CENTER. SUBSIDENCE AND DRYING IN THE WAKE OF THE VORTICITY MAX SHOULD PROGRESS RAPIDLY EASTWARD ACROSS MY ZONES EARLY THIS EVENING. ALL BUT MY FAR EASTERN ZONES SHOULD SEE CLEARING BY MORNING AND WITH THE DRY AIR AND CLEAR SKIES WILL PROBABLY NEED TO GO BELOW MOS FOR TEMPERATURES IN THE WEST. AS THE SUBSIDENCE INVERSION SETS UP TONIGHT OVER THE SOPPING WET GROUND WILL LOOK FOR A RETURN OF FOG AND STRATUS FROM ABOUT DODGE CITY EAST AFTER MIDNIGHT. MODEL INITIALIZATION OVER THE CONUS APPEARS REASONABLE WITH THE ETA AND ITS SUPERIOR TERRAIN PREFERRED IN THE NEAR TERM OF THE FORECAST EXCEPT FOR THE ACCELERATION OF THE VORTICITY MAX MENTIONED ABOVE. OFF THE PACIFIC COAST THE JET STREAK ON THE WEST SIDE OF THE UPSTREAM WAVE WAS REASONABLY WELL SAMPLED IN THE AIREP DATA TODAY AND THE MODELS ARE IN GOOD AGREEMENT ON ITS HANDLING WITH TIME. THIS SYSTEM BECOMES A PLAYER IN THE PLAINS JUST BEYOND MY FORECAST TIME. IF IT EJECTS VORTICITY LOBES OUT ACROSS THE PLAINS IN ADVANCE OF THE MAIN SYSTEM AS THE MODELS ARE BEGINNING TO SUGGEST THEN THERE SHOULD BE AT LEAST SOME CHANCE FOR CONVECTION OVER MY ZONES LATE FRIDAY. THE NGM IS SHOWING ITS USUAL BIAS OF MOVING THIS SYSTEM TOO FAST TO THE EAST AND THUS THE MODEL DRIVEN MOS INTRODUCES POPS A LITTLE TOO SOON AND WILL ADJUST IT ACCORDINGLY. IN ANY CASE THERE SHOULD BE PLENTY OF CLOUDS TO HOLD DOWN THE INSOLATION ON FRIDAY. MOS HIGH TEMPERATURES FOR THURSDAY LOOK REASONABLE GIVEN THAT MOST AREAS WILL SEE SUNSHINE, THOUGH WITH THE SOGGY GROUND IN MY SOUTHEAST ZONES THE INSOLATION WILL LEAD TO MORE CLOUD AND WILL HAVE TO KEEP TEMPERATURES DOWN IN THAT AREA. THURSDAY NIGHT LOWS WILL AGAIN BE MODERATED FOR CLOUD FROM DDC EASTWARD AS ANOTHER NIGHT OF STRATUS AND FOG ENSUES IN THAT AREA. EXTENDED DISCUSSION... SHORT TERM ISSUES HAVE PREVENTED A REAL GOOD EXAMINATION OF THE EXTENDED TODAY. SUFFICE TO SAY THAT THE POPS WILL BE LEFT IN THE FORECAST FOR THIS WEEKEND. EXTENDED GUIDANCE CONTINUES TO POINT TO A WEEKEND EJECTION OF THE NEXT UPPER LOW. ANOTHER IN THE SERIES OF UPPER LOWS WILL MOVE OVER THE SOUTHWESTERN UNITED STATES SUNDAY/MONDAY. THIS FEATURE, LIKE PREVIOUS UPPER LOWS, WILL GET KICKED OUT EARLY TO MID NEXT WEEK. THEREFORE, WILL INTRODUCE POPS FOR THE MONDAY AND TUESDAY PERIODS AS WELL. TEMPS WILL REMAIN AROUND CLIMO THROUGH MID NEXT WEEK. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 047/074 049/069 050 101 GCK 044/076 049/068 050 001 EHA 043/078 048/066 049 001 LBL 045/077 04\9/067 050 001 HYS 050/073 047/067 049 2-1 P28 056/076 054/071 054 512 .DDC...NONE. JOHNSON/MCCAMMON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.